Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Aberdeen, SD

July 9, 2002Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2002, 6:20 PM CDT for Brown County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2002, 6:20 PM CDT (23:20 UTC)
Expired
Jul 9, 2002, 7:00 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KABR 092320
SVRABR
SDC013-100000-
/NEW.KABR.SV.W.0152.092319-100000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FREDERICK...OR ABOUT 12
  MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICK AROUND 635 PM CDT
  HOUGHTON AROUND 700 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SOFTBALL SIZED 
HAIL WAS REPORTED 13 MILES NORTHEAST OF LEOLA AROUND 615 PM. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4593 9870 4584 9873 4566 9827 4587 9813

KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 3:45 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT TUE JUL 9 2002

FORECAST CHALLENGE WILL BE PRECIPITATION TONIGHT AND WEDNESDAY AND
MAX/MIN TEMPERATURES ALL PERIODS.

SHORT TERM DISCUSSION...

WATER VAPOR IMAGERY DEPICTS UPPER LEVEL CLOSED LOW PUNCHING THROUGH
UPPER LEVEL RIDGE AND ROUNDING TOP OF SAID RIDGE THIS AFTERNOON.

MODEL PREFERENCE LEANS HEAVY ON RUC/MESO ETA FOR TONIGHT PERIOD WITH
MESO ETA USED THROUGHOUT DAY 2 AND AVN PICKING UP THE REMAINS FOR
DAY 3. NO SIGNIFICANT MODEL DESCREPANCIES THIS MORNING. AVN APPEARED
A FEW DEGREES TOO WARM AT 700MB BASED ON UPPER AIR ANALYSIS.
RUC/MESO ETA MODEL ALSO DOING A BETTER JOB RIGHT NOW IN
PRECIPITATION FORECAST IN THE NEAR TERM.

TONIGHT...RUC AND MESO ETA MODEL DEPICTING HIGHLY SHEARED
ENVIRONMENT OVER CENTRAL CWA AND BY 06Z OVER EASTERN CWA. INSTABILITY IS
IN PLACE WITH MINIMAL CAPPING. JUST WAITING FOR THE LOW LEVEL WIND
ENVIRONMENT TO PICK UP THE PACE. VGP OVER 0.3 AND EHI OVER 2.5 BEING
ADVERTISED TODAY BY THE RUC DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. WITH 0-3KM WIND SHEAR VECTOR EXPECTED TO BE BETWEEN 45 AND 90
DEGREES OF CONVECTIVE LINE ORIENTATION...COULD SEE SUPERCELLULAR
ENVIRONMENT QUICKLY CHANGE OVER TO LINEAR SQUALL LINE TYPE SCENARIO
DURING THE OVERNIGHT HOURS IN THE EASTERN CWA. PLENTY OF MOISTURE
THROUGHOUT THE COLUMN...SO POTENTIAL DOES EXIST...ESPECIALLY IN
THE EXTREME EAST...FOR HEAVY RAINERS. THANKS FOR THE HEADS UP AND
COORDINATION CHANHASSEN.

WEDNESDAY...UPPER LOW PASSES OVER EASTERN HALF OF CWA. WITH DECENT
COOLING BETWEEN 850MB AND 500MB...WOULD EXPECT TO SEE SOME
INSTABILITY SHOWER AND/OR THUNDERSTORM ACTIVITY MAINLY OVER CENTRAL
AND EASTERN CWA. INVERTED SURFACE TROUGH SWINGS THROUGH ON WEDNESDAY
AND TRUE SURFACE TO 850MB CAA...IF THERE IS TO BE ANY...TO START BY
MIDDAY ON WEDNESDAY AND CARRY THROUGH THURSDAY. AS A RESULT HAVE
KNOCKED TEMPS DOWN A BIT ON THURSDAY WITH LEE SIDE TROUGH DEVELOPING
OVERNIGHT THURSDAY NIGHT AS COLD SURFACE HIGH CENTER STARTS PUSHING
EAST AWAY FROM CWA. EXPECT WINDS TO COME UP SOMEWHAT AS PRESSURE
GRADIENT INCREASES AND SHOULD BEGIN TO SEE TEMPS ON THE REBOUND ON
FRIDAY UNDER A MOSTLY SUNNY SKY. ALSO HAVE INSERTED AREAS OF FOG FOR
WEDNESDAY NIGHT AND THURSDAY MORNING RESULTING FROM MAX RADIATIONAL
COOLING AND LIGHT WINDS UNDER SURFACE HIGH PRESSURE AXIS CENTERED ON
CWA.

EXTENDED DISCUSSION...

ALL MODELS IN FAIRLY GOOD AGREEMENT THROUGHOUT THE EXTENDED SHOWING
HIGH PRESSURE ACROSS MOST OF THE WRN US THROUGH MON. AVN EXT SEEMS
TO HAVE THE BEST HANDLE ON THE RIDGE BUILDING INTO THE UPPER MIDWEST
THROUGHOUT THE WEEKEND. BY MONDAY...MODELS SHOW A TROF MOVING INTO
THE PAC NW...AND THEN TRACKING EAST ACROSS SOUTHERN CANADA. W US
RIDGE WILL BEGIN TO WEAKEN SOMEWHAT...INDICATING MORE OF A ZONAL
FLOW SETTING UP ACROSS THE NORTHERN PLAINS BY EARLY NEXT WEEK. THE
AVN EXT ALSO BRINGS A WEAK SHORTWAVE SOUTH OUT OF CANADA AND ACROSS
MN AND WI SAT NITE INTO SUN. THE MAIN CHANCE OF PRECIP ACROSS THE
REGION WITH THE ASSOCIATED SFC BOUDNARY WILL BE EAST OF THE CWA INTO
MN AND WI. WITH CURRENT MODEL PROJECTION OF THE PAC NW TROF MOVING E
AND DROPPING SOUTH INTO THE UPPER GRT PLAINS ON TUE INTO WED...THERE
MAY BE SOME PRECIP CHANCES ACROSS THE CWA DURING THE MIDDLE OF NEXT
WEEK...BUT WILL KEEP FORECAST DRY FOR NOW. WITH THE RIDGE BUILDING
INTO THE AREA...EXPECT A WARMING TREND FOR THE WEEKEND...SO HAVE
RAISED TEMPERATURES SLIGHTLY HIGHER THAN GUIDANCE THROUGHOUT THE
EXTENDED PERIOD.

.ABR...NONE.

DORN/ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:55 PM CDTSevere Thunderstorm WarningABRMcPherson50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.